Doc: Let doctors know what meds are taken — or not

Keith Roach
To Your Health

Dear Dr. Roach: My husband, 70 years old, has had five heart attacks in the past 20 years. He has never had open-heart surgery, but he does have four stents. His last heart attack was in October 2013. Of course, he has been on many medications — forever, it seems. In the past few years he had been feeling very sluggish, and his will to live was diminishing. On our own, we decided to cut some of his blood pressure medication. He has not taken any blood pressure medication for almost a year. We have not told his doctor or cardiologist, but at every visit his blood pressure is about 120/80. He still takes his warfarin and metoprolol. He feels great off of the additional blood pressure medications.

What do you think we should do about this situation?

L.

Dear L.: I can’t recommend stopping his medications without discussing this with his doctors. Choosing the right medications is a difficult task, requiring extensive knowledge about the person’s condition. I would be concerned that you may have mistakenly taken away medication that was doing him more benefit than you realize.

That being said, I certainly have seen cases where people have had lower blood pressure than optimal, causing side effects such as fatigue. In that case, selectively reducing or eliminating medications can improve symptoms, and may even improve his overall prognosis. He is still taking a beta blocker, metoprolol, which almost everybody with a history of heart attacks should be taking. It is sometimes used for blood pressure, but it has many effects, some of which are crucial for its beneficial effects on people with heart disease. Warfarin, which reduces blood clotting, should NEVER be changed by a patient or family member without explicit instructions from the provider, as both too little and too much can be catastrophic.

My advice is to tell his primary care doctor and his cardiologist what medications you stopped and why you stopped them. His doctors want to find the balance between a good quality of life (fewer medicine side effects) and a longer length of life (medicines that reduce risk of another heart attack). It may be that they will agree that you did the right thing; however, doctors can’t give you their best without you being honest with them.

Dear Dr. Roach: Is it true that certain B vitamins also help clear up Bell’s palsy?

J.E.

Dear J.E.: One study from 1995 seemed to show benefit from vitamin B-12 by injection three times per week. However, the study had methodological weaknesses, and most authorities don’t recommend B-12. I would consider it safe but only possibly effective. The standard of care for Bell’s palsy remains steroids, and possibly antivirals, especially in severe cases.

Email questions to ToYourGoodHealth@med.cornell.edu.